Trusted Content

Heroin Overdose: Signs, Symptoms, How To Help

Medically reviewed by

David Hunter, MA.Ed, LPC

April 9, 2019

Heroin overdoses in the United States are extremely high in number, and opioid abuse has become a national epidemic. Learn the dangers of a heroin overdose and what to do if someone is experiencing an overdose.

Heroin is an opioid drug that is made, sold, and bought illegally. Unfortunately, this means the drug is often “cut” with other substances, from other powerful opioids, like fentanyl and carfentanil, to substances which can be harmful to the body, like baking soda and laundry detergent.

Because heroin is made and sold on the street, people buying it can never guarantee the purity of it, or the cutting agents that any batch may contain. This means that each time a person abuses heroin they are in danger of experiencing an overdose.

The Dangers Of A Heroin Overdose

The dangers of a heroin overdose can be vast. First, an overdose is the greatest sign someone is likely addicted to or dependent on heroin. Addiction will lead to cravings and an obsession with the drug, resulting in further abuse of the drug and continued risk of overdose. Physical dependence leads to painful, uncomfortable withdrawal symptoms when not using heroin, in turn leading the person to abuse heroin more often and further increased risk of overdose.

An overdose can also be a sign someone has developed a tolerance to heroin, meaning it is difficult for them to feel the effects of the drug, so they keep taking larger doses more often.

Is Heroin Overdose Life-Threatening?

In addition to the risk of developing addiction, dependence, and tolerance, heroin overdose can be life-threatening. Heroin overdose deaths are on the rise—heroin was directly involved in the fatal overdose of nearly 16,000 people from 1999 to 2017.

Find Treatment For Heroin Addiction Today.

Call to be connected with a compassionate treatment specialist.

(888) 365-2740

However, heroin alone is not always responsible for a person’s overdose. Most often, the agents or other drugs within a person’s heroin dose are responsible for or contribute to a person’s death. This is especially true once a person develops cross-tolerance to other drugs with effects similar to that of heroin (central nervous system depressants), like alcohol and other opioids.

Mixing Heroin With Other Drugs Increases Risk Of Overdose

Combining heroin with other drugs, like alcohol or prescription opioids, can increase the risk of overdose. Mixing two depressant drugs can slow certain body functions to dangerously low levels, such as breathing and heart rates. In this case, an overdose would likely result in respiratory depression. Left untreated, respiratory depression can lead to a number of health consequences, including brain damage (from lack of oxygen) and death.

Combining heroin with a stimulant, like cocaine, can have dangerous effects as well. Commonly called a speedball, abusing a stimulant and depressant together can mean each drug masks the effects of the other.

While heroin causes the body to become relaxed and calm, cocaine causes the body to become more alert and energetic. The onset of opposing effects can make it difficult to tell when a person is intoxicated, leading them to abuse more of the drugs and possibly overdose more quickly.

How Does Heroin Overdose Happen?

Heroin overdose occurs due to a buildup of the drug in the body, whether at one time or over a prolonged period. But heroin overdose can also happen due to the drug containing more powerful drugs. Fentanyl-laced heroin has become very popular in the last few years. Fentanyl is an opioid prescription drug considered 50 to 100 times more powerful than morphine, one of the strongest opioid drugs for medical use.

A person unaware they are taking heroin laced with fentanyl risks overdose with that single instance of use. The same is true for heroin laced with carfentanil, an opioid prescription most commonly used to tranquilize elephants and so powerful it can be harmful to the touch.

Who Is At Risk Of Heroin Overdose?

Heroin overdose can occur after a single use, the first use, and especially with continued abuse of the drug. Since it’s impossible to guarantee the purity of the drug, any person abusing heroin is always at risk of overdose. The single best way to avoid a heroin overdose is to seek treatment and come off the drug entirely.

There are some risk factors which increase a person’s risk of abuse of heroin, thereby increasing their risk of overdose. People who abuse prescription opioid medications are highly likely to begin abusing heroin.

In fact, four out of five people new to using heroin began with prescription painkiller abuse, while 94 percent of people responding to a 2014 survey admitted they began using heroin because prescription opioids were too expensive and hard to obtain.

Heroin abuse can quickly lead to the development of addiction, dependence, tolerance, adverse side effects, and eventually, overdose.

Signs Of A Heroin Overdose

In many cases, heroin overdoses take time, meaning it could take a while before symptoms present as signs of overdose. However, since heroin overdose is potentially fatal, it’s important to seek medical help as soon as someone begins showing signs.

Possible signs of a heroin overdose include:

  • bluish tint to lips/fingernails
  • delirium
  • disorientation
  • extreme confusion
  • heaviness in arms and legs
  • pupil dilation (pinpoint pupils)
  • shallow or slowed breathing
  • snoring/gurgling sounds due to a blocked airway
  • inability to be roused
  • weak or slow pulse

What To Do For A Heroin Overdose

If a person has been abusing heroin, and they are deeply asleep, do not assume they are simply sleeping. Call for emergency help right away, roll the person to their side to help promote breathing and prevent choking if they vomit, and keep them calm until help arrives.

Emergency medical personnel may carry an overdose reversal drug, naloxone (Narcan), which has proven very effective at reviving people suffering from a heroin overdose. Naloxone is not a full treatment, however, but is meant to help keep a person alive until they can seek adequate medical attention.

While it’s possible to recover from a heroin overdose, long-term effects of the experience can include pneumonia and lung damage or complications. It may be a quick fix to administer naloxone and take a person to a hospital to prevent death. Yet the best way to prevent future overdose and continued abuse and addiction is to help a person enter an effective treatment program.

Finding Help For Heroin Abuse And Addiction

The idea of a loved one overdosing can be daunting and difficult to bear, but there is hope for a better future for them. People who get into treatment and successfully complete it, have a greater opportunity to enjoy the lasting effects of recovery.

Treatment for heroin abuse and addiction will likely involve detoxification from the drug followed by a formal treatment program. The most effective treatment for heroin use disorder remains inpatient treatment, and these residential programs provide the highest level of care, evidence-based therapy, and medication to help manage withdrawal.

Learn more about the dangers of a heroin overdose, and how to seek treatment for a heroin addiction, by speaking to a treatment specialist today.

National Institute on Drug Abuse - What can be done for a heroin overdose?

World Health Organization - Information sheet on opioid overdose

Find Treatment For Heroin Addiction Today.
Find Treatment For Heroin Addiction Today.
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592